Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

June 17, 2014Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2014, 11:03 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 11:03 PM CDT (04:03 UTC)
Expired
Jun 17, 2014, 11:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lyon County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:27 PM CDTTORNADO5 S George, IABRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4092 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS53 KFSD 180403
SVRFSD
IAC119-167-180445-
/O.NEW.KFSD.SV.W.0121.140618T0403Z-140618T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWEST IOWA...
  NORTH CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 1145 PM CDT

* AT 1100 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  NORTHEAST OF HULL...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4318 9598 4323 9621 4346 9615 4342 9586
      4341 9586
TIME...MOT...LOC 0403Z 207DEG 14KT 4327 9607

HAIL...1.25IN
WIND...<50MPH

$$

SCHUMACHER
1 follow-up statement
725 
WWUS53 KFSD 180430
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT TUE JUN 17 2014

IAC167-180440-
/O.CAN.KFSD.SV.W.0121.000000T0000Z-140618T0445Z/
SIOUX IA-
1130 PM CDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIOUX COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4331 9591 4330 9592 4328 9592 4326 9594
      4326 9613 4326 9619 4346 9615 4342 9586
TIME...MOT...LOC 0430Z 207DEG 14KT 4336 9600

$$

IAC119-180445-
/O.CON.KFSD.SV.W.0121.000000T0000Z-140618T0445Z/
LYON IA-
1130 PM CDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN LYON
COUNTY UNTIL 1145 PM CDT...

AT 1127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEORGE...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN LYON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4331 9591 4330 9592 4328 9592 4326 9594
      4326 9613 4326 9619 4346 9615 4342 9586
TIME...MOT...LOC 0430Z 207DEG 14KT 4336 9600

HAIL...1.00IN
WIND...<50MPH

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:27 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 4:27 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014

WE HAVE AN ENVIRONMENT OVER THE AREA PARTIALLY SUITABLE FOR STORM
DEVELOPMENT EXCEPT FOR THE CAP...WHICH WILL BE SLOW TO BE BROKEN
OUTSIDE OF THE SOUTHERN EDGE OF THE AREA...AND THAT AREA SEEMS TOO
FAR SOUTH TO GET MUCH. IN FACT...WITH STORM INITIATION DELAYED...
POSSIBLY UNTIL CLOSE TO 00Z/7 PM CDT...BOTH STORM COVERAGE AND THE
TIME DURATION OF THE THREAT WILL BE LIMITED. MOST OF THE THREAT
SHOULD BE OVER AROUND 1 AM AS DISTINCT SHORT WAVE PULLS EAST
NORTHEAST OF THE AREA. THIS SHORT WAVE SEEMS TO BE THE MAIN REASON
WE WILL GET ENOUGH LIFT ANYWHERE TO BREAK THE CAP. POPS WILL BE
MAXIMIZED AT HIGH CHANCE EAST CENTRAL...OR IN THE EASTERN PART OF
THE AREA NEAR THE MN/IA BORDER.

ALL THIS SAID...THE CONDITIONAL PROBABILITY OF SEVERE STORMS IS
PRETTY HIGH...AND THE RISK OF HAIL...DAMAGING WINDS...AND EVEN A
TORNADO WITH STORMS THAT DO DEVELOP WILL STILL EXIST. LOCAL HEAVY
RAIN IS STILL A THREAT...BUT GIVEN THE EXPECTED LIMITED
COVERAGE...MODEST MOVEMENT OF CELLS...AND THE LIMITED TIME...DO NOT
PLAN ON A FLASH FLOOD WATCH DESPITE THE OBVIOUS RECORD SOGGINESS.
THE WARM AND HUMID INFLOW WILL CONTINUE...AND LOW TEMPERATURES
SHOULD BE IN THE UPPER 60S TO LOWER 70S.

WEDNESDAY SHOULD START RAIN FREE FOR THE MORNING INTO THE START OF
THE AFTERNOON...WILL NOT SAY DRY SINCE IT WILL BE SO HUMID. THE
APPROACHING MAJOR TROUGH AND SURFACE SYSTEM WILL BEGIN TO TRIGGER
STORMS PROBABLY AROUND MID AFTERNOON...WITH STORMS SLOWLY EXPANDING
IN COVERAGE AT THE END OF THE DAY. DESPITE THE LOW LEVEL
MOISTURE...STRONG WARMING AND HEATING SHOULD KEEP LOW CLOUDS TO LESS
THAN TODAY AND ALLOW FOR HEATING TO THE 80S WEST AND NORTH TO THE
LOWER 90S SOUTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE JUN 17 2014

STILL QUITE A BIT OF UNCERTAINTY ON HOW THE PRECIPITATION WILL
UNFOLD MOVING INTO WEDNESDAY EVENING AND NIGHT. FAIRLY STRONG WAVE
ROTATES THROUGH THE AREA FROM THE MAIN UPPER LOW OVER THE NORTHERN
ROCKIES. SURFACE LOW LIFTS NORTHEAST ACROSS OUR WESTERN FORECAST
AREA WITH ATTENDANT COLD FRONT GRADUALLY SHIFTING EASTWARD THROUGH
THE FORECAST AREA INTO THURSDAY MORNING. THE MAIN QUESTION IS WHERE
THIS BOUNDARY SETS UP AND HOW FAR EAST IT ADVANCES THROUGH THURSDAY.
THUNDERSTORMS BECOME LIKELY LATE WEDNESDAY EVENING INTO THE EARLY
MORNING HOURS. THE AREA APPEARS TO BE WELL CAPPED EVEN WITH HOT
SURFACE TEMPERATURES...BUT THINK THAT THIS SHOULD BE OVERCOME BY THE
STRONG WAVE AND FRONTAL BOUNDARIES. STORMS THAT DO DEVELOP SHOULD GO
SEVERE WITH VERY HIGH INSTABILITY AND STEEP LAPSE RATES...HOWEVER
SHEAR INITIALLY IS MARGINAL. BETTER DIRECTIONAL SHEAR DEVELOPS LATE
EVENING AND EARLY MORNING BUT THE LOW LEVEL JET NEVER REALLY REVS UP
OVER OUR AREA. EXPECT VERY LARGE HAIL...STRONG WINDS AS THE MAIN
THREAT WITH A SMALL THREAT FOR TORNADOES EARLY IN THE EVENING.
AROUND MIDNIGHT AND INTO THE EARLY MORNING...THE THREAT WILL
TRANSITION MORE TO STRONG WINDS. HEAVY RAINFALL WILL AGAIN BE A
CONCERN AND WILL NEED TO BE WATCHED CLOSELY GIVEN THE RECENT
FLOODING ISSUES AND PRECIPITABLE WATER VALUES UP ABOVE 1.5 ONCE
AGAIN. WILL HOLD OFF ON ANY ADDITIONAL HEADLINES UNTIL THERE IS A
BIT MORE CERTAINTY.

FURTHER OUT CERTAINTY REMAINS QUITE LOW. A SLOW MOVING UPPER LOW
GRADUALLY MEANDERS ALONG THE CANADIAN BORDER THROUGH THE REMAINDER
OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP THE PATTERN FAIRLY
ACTIVE WITH QUASI-ZONAL FLOW LOCKED OVER THE REGION AND SEVERAL
WAVES TRACKING ACROSS THE NORTHERN PLAINS. DID NOT ALTER THE
ALLBLEND POPS WHICH BRING IN LOW END CHANCES OF PRECIPITATION TO
SOME PART OF THE FORECAST AREA NEARLY EVERY PERIOD. TEMPERATURES
COOL A BIT BEHIND THE FRONT ON THURSDAY AND HOLD NEAR OR JUST ABOVE
AVERAGE INTO THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1240 PM CDT TUE JUN 17 2014

AREAS OF CEILINGS 1-3K FEET SHOULD LIFT TO 3-4K FEET OR BECOME
SCATTERED CLOUDS BY 21Z. OTHERWISE GENERALLY VFR THROUGH 18/06Z
BUT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 21Z.
STORMS SHOULD END BY 18/06Z. HAVE NOT MENTIONED STORMS AT THIS TIME
IN TAFS DUE TO EXPECTED LOW COVERAGE AND TAF MENTIONING CRITERIA.
18/06Z-15Z VFR WITH AREAS OF CEILINGS 1-2K FEET AND VISIBILITIES
3-5SM/BR...18/15Z-18Z CONDITIONS AGAIN BECOMING VFR WITH HEATING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 17, 7:39 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT TUE JUN 17 2014

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ055-056-061-062-065>071-190045-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-UNION-
739 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY
DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION
TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER
FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND
MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE
90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL
SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO.
LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE...ALTHOUGH ANY
STORM WILL BE FAST MOVING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY BETWEEN 7 PM AND MIDNIGHT SOUTH OF
INTERSTATE 90.

MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-190045-
LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
739 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND
MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF
INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO
GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED
TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BETWEEN 8 PM AND MIDNIGHT SOUTH OF
INTERSTATE 90.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:41 PM CDTSevere Thunderstorm WarningFSDSioux49 min
Jun 17, 10:28 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux47 min
Jun 17, 11:08 PM CDTTornado WarningFSDLyon, Sioux52 min
Jun 17, 11:29 PM CDTFlash Flood WarningFSDWoodbury9 hr
Jun 18, 12:22 AM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola23 min
Jun 18, 1:06 AM CDTTornado WarningFSDClay24 min
Jun 18, 1:19 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay41 min
Jun 18, 1:26 AM CDTTornado WarningFSDClay49 min
Jun 18, 7:29 AM CDTRiver Flood WarningFSDO'Brien, Sioux46 hr
Jun 18, 1:01 PM CDTRiver Flood WarningFSDClay, Dickinson12 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.